Illinois, 2010

Flooding in Illinois, May 15 to 18, 2010

May 15 to 18, 2010 · NWS DVN · 3 events in 3 counties and zones

Heavy rains during the second week of May resulted in moderate flooding on the Rock River. At Joslin, the river level surpassed the moderate flood stage level of 14 feet on May 15 around 10 am.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the second week of May resulted in moderate flooding on the Rock River.

At Joslin, the river level surpassed the moderate flood stage level of 14 feet on May 15 around 10 am. It crested around 14.5 feet around 1 pm May 16. It fell below the moderate flood stage level around 1 pm May 17.

At Moline, the river level surpassed the moderate flood stage level of 13 feet on May 15 around 7 am. It crested around 13.3 feet around 7 am May 16. It fell below the moderate flood stage level around 1 am May 18.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 15, 2:10 AM CST, 3 hours 50 minutes earlier.

Area forecast discussion, May 15, 2:10 AM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 AM CDT SAT MAY 15 2010

.SYNOPSIS...
A SLOW MOVING...MOISTURE RICH UPPER LOW IS POSITIONED NEAR THE FOUR
CORNERS REGION THIS MORNING...WITH AN OPEN GULF OF MEXICO MOISTURE
FEED NOTED AT 850MB. THIS IS FUELING A BROAD AREA OF RAIN AND
THUNDERSTORMS OVER THE SOUTHERN PLAINS...AS WELL AS LOWER
MISSISSIPPI VALLEY. HIGH PRESSURE AT THE SURFACE IS FOUND OVER THE
UPPER MIDWEST.

&&

.SHORT TERM...
THE MAIN QUESTION TODAY WILL BE TIMING ANY ONSET OF RAIN IN THE
SOUTH. MODELS KEEP OUR FLOW AT 850MB...THE LEVEL OF MOST SIGNIFICANT
MOISTURE RETURN...FROM THE EAST UNTIL LATE TONIGHT. THIS IS FOUND ON
BOTH THE GFS AND ECMWF.  HOWEVER...THE EDGE OF THE MOISTURE WILL BE
VERY CLOSE TO OUR SOUTHERN COUNTIES FROM MID AFTERNOON ONWARD...AND
WILL NEED TO INCLUDE SOME SMALL POPS FOR THE POTENTIAL OF SATURATION
THERE. OTHERWISE...TODAY AND THIS EVENING SHOULD BE DRY AND PLEASANT
FOR THE NORTHERN 2/3RDS. WE SHOULD BEGIN THE DAY WITH MOSTLY CLEAR
SKIES...MADE UP OF PATCHES OF NEARLY FULLY TRANSLUCENT CIRRUS.
DURING THE DAY...THIS CIRRUS SHOULD BECOME GRADUALLY OPAQUE...
RESULTING IN POTENTIALLY CLOUDY SKIES THIS AFTERNOON IF THE
OPACITY CAN GROW DENSE ENOUGH. MODELS INDICATE MIXING TO AROUND
850MB OR SO...WHICH COMBINED WITH A WEAK COMPONENT OF SURFACE
INSOLATION SHOULD PROVIDE HIGHS IN THE LOWER 70S OVER ALMOST ALL
OF THE CWA. THE COOLEST HIGHS SHOULD BE IN THE FAR NORTH AND FAR
SOUTH...WHERE RESPECTIVELY...TEMPERATURES ARE SLIGHTLY COLDER
ALOFT...AND DENSE CLOUD COVER IS MORE LIKELY. WINDS WILL BE LIGHT
EASTERLY TODAY AND TONIGHT. BY MORNING...WE MAY SEE AN INCREASE TO
AROUND 10 MPH OF EAST WINDS AS SURFACE LOW PRESSURE DEVELOPS IN
THE PLAINS. POPS TONIGHT WILL BE HELD TO A SHARP GRADIENT OF
MODERATE CHANCE FOR SHOWERS IN THE FAR SOUTH TO ONLY SLIGHT
CHANCES BETWEEN INTERSTATE 80 AND HIGHWAY 34. AREAS FARTHER NORTH
LOOK TO REMAIN DRY AS SATURATION WAITS FOR BETTER FORCING YET TO
COME. ..ERVIN..

.LONG TERM...SUNDAY THROUGH FRIDAY...
MAIN FOCUS OF FORECAST THIS MORNING IS STORM SYSTEM SUNDAY INTO
MONDAY.

SOME SLIGHT DIFFERENCES BUT OVERALL GENERAL AGREEMENT IN THE MODEL
TIMING AND POSITION OF THE UPPER LOW BY 12Z MONDAY.  NAM IS THE
SLOWEST...SREF IS FARTHEST NORTH...AND THE GFS IS THE STRONGEST.
GEM...ECMWF...AND GFS ARE BASICALLY THE SAME IN TERMS OF TIMING AND
TRACK AND WILL FAVOR A BLEND OF THESE THREE THIS MORNING. LOOKING
BACK AT THE LAST FEW RUNS...THE TREND HAS BEEN TO SHIFT THE UPPER
LOW TO THE SOUTH AND MODELS SEEM TO BE CONVERGING ON A TRACK THAT
TAKES THE 500MB LOW OVER KEOK ALTHOUGH IT IS STILL TOO EARLY TO BE
CONFIDENT IN THAT KIND OF SPECIFICITY. THIS GENERAL TRACK SUPPORTS
CONTINUED COOLING TREND AS NOTED IN PREVIOUS DISCUSSION.  A MORE
SOUTHERN TRACK ALSO WOULD LIMIT THE RISK OF THUNDER AND HAVE TRIMMED
MENTION OF THUNDERSTORMS FROM NORTHERN SECTIONS SUNDAY NIGHT.

SURFACE LOW PROGGED TO CONTINUE TO DEEPEN AS IT LIFTS OUT ACROSS THE
OHIO VALLEY.  NET RESULT WILL BE CLOUDY AND POTENTIALLY WET THROUGH
MONDAY AND COOL THROUGH THE PERIOD.

NO CHANGES TO LATER PERIODS AT THIS TIME. ..33..

&&

.AVIATION...
GOOD FLYING WEATHER WILL BE FOUND TODAY AS HIGH PRESSURE CONTROLS
TODAY AND TONIGHTS WEATHER OVER EASTERN IOWA AND NORTHWEST ILLINOIS.
VFR CONDITIONS AND LIGHT WINDS TODAY WILL BE FOUND UNDER A VEIL OF
CIRRUS CLOUDS.  TONIGHT...MID LEVEL CLOUDS ABOVE 8000 FT WILL BE
FOUND WITH VISIBILITIES OVER 6 MILES AT ALL SITES. THERE COULD BE A
LIGHT SHOWER AT BRL TOWARDS 12Z. ..ERVIN..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

ERVIN/33/ERVIN
Hazardous weather outlook, May 15, 3:46 AM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
446 AM CDT SAT MAY 15 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
446 AM CDT SAT MAY 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAIN...AND A FEW EMBEDDED THUNDERSTORMS WILL BE POSSIBLE TONIGHT
THROUGH MONDAY. ANY THUNDERSTORMS ARE EXPECTED TO REMAIN WELL BELOW
SEVERE LEVELS.

RAINFALL AMOUNTS AND THEIR RESULTING IMPACT ON AREA RIVERS WILL
DEPEND ON THE PRECISE TRACK OF THIS NEXT STORM SYSTEM. AT THIS
TIME IT APPEARS THAT WIDESPREAD RAINFALL AMOUNTS FROM A HALF INCH
TO ONE INCH WILL BE POSSIBLE...MAINLY SUNDAY NIGHT INTO MONDAY AND
PRIMARILY SOUTH OF HIGHWAY 20.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Rock Island

When
May 15, 6:00 AM CST to May 18, 12:00 AM CST
Where
Rock Island County, 2.93 mi WSW of Rock Is to 15.3 mi WNW of Oak Grove
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
41.480, -90.630

Heavy rains during the second week of May resulted in moderate flooding on the Rock River.

At Joslin, the river level surpassed the moderate flood stage level of 14 feet on May 15 around 10 am. It crested around 14.5 feet around 1 pm May 16. It fell below the moderate flood stage level around 1 pm May 17.

At Moline, the river level surpassed the moderate flood stage level of 13 feet on May 15 around 7 am. It crested around 13.3 feet around 7 am May 16. It fell below the moderate flood stage level around 1 am May 18.

Flood, Henry

When
May 15, 6:00 AM CST to May 18, 12:00 AM CST
Where
Henry County, 11.74 mi WNW of Sunny Hill to 12.45 mi WNW of Sunny Hill
Cause
Heavy Rain
Property damage
$100,000
Reported by
River/Stream Gage
Coordinates
41.480, -90.630

Heavy rains during the second week of May resulted in moderate flooding on the Rock River.

At Joslin, the river level surpassed the moderate flood stage level of 14 feet on May 15 around 10 am. It crested around 14.5 feet around 1 pm May 16. It fell below the moderate flood stage level around 1 pm May 17.

At Moline, the river level surpassed the moderate flood stage level of 13 feet on May 15 around 7 am. It crested around 13.3 feet around 7 am May 16. It fell below the moderate flood stage level around 1 am May 18.

Flood, Whiteside

When
May 15, 6:00 AM CST to May 18, 12:00 AM CST
Where
Whiteside County, 29.63 mi SW of Albany to 2.07 mi SW of Albany
Cause
Heavy Rain
Property damage
$150,000
Reported by
River/Stream Gage
Coordinates
41.480, -90.630

Heavy rains during the second week of May resulted in moderate flooding on the Rock River.

At Joslin, the river level surpassed the moderate flood stage level of 14 feet on May 15 around 10 am. It crested around 14.5 feet around 1 pm May 16. It fell below the moderate flood stage level around 1 pm May 17.

At Moline, the river level surpassed the moderate flood stage level of 13 feet on May 15 around 7 am. It crested around 13.3 feet around 7 am May 16. It fell below the moderate flood stage level around 1 am May 18.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233215, 233217, 233220.